Propafenone poisoning: a case report with plasma propafenone concentrations



Publication Details

Ovaska, H., Ludman, A., Spencer, E. P., Wood, D. M., Jones, A. L. Dargan, P. I. (2010). Propafenone poisoning: a case report with plasma propafenone concentrations. Journal of Medical Toxicology, 6 (1), 37-40.


Propafenone is an anti-arrhythmic drug used in the management of supraventricular and ventricular arrhythmias. It is metabolised through cytochrome P450 2D6 pathways; the major metabolites possess antiarrhythmic activity. The cytochrome P450 CYP2D6 is coded by more than 70 alleles resulting in great genetic polymorphism of CYP2D6 isoenzymes, and up to 7% of Caucasian population are poor metabolisers. This case report describes a patient with severe overdose of propafenone who presented with coma, seizures and cardiotoxicity. The patient was managed with intravenous glucagon, hypertonic sodium bicarbonate, hypertonic saline and inotropic support. The propafenone and its 5-hydroxypropafenone (5-OHP) metabolite were measured by high-performance liquid chromatography with ultraviolet detection (no assay was available at the time to measure N-despropyl propafenone concentrations). Toxicological screen showed propafenone concentrations at a maximum of 1.26 mg/L at 9-10 h post-presentation, falling to 0.25 mg/L at 27-28 h postpresentation. No propafenone metabolite 5-OHP was detected in any sample analysed. No antidepressant or analgesic drugs were detected in toxicological screen. Propafenone overdose has been reported to be associated with features of severe cardiovascular and CNS toxicity. Aggressive treatment, meticulous monitoring and supportive care was associated with a good outcome in this case.

Please refer to publisher version or contact your library.



Link to publisher version (DOI)